Home > Health Library > Bulimia: Misuse of Ipecac Syrup
Syrup of ipecac is a medicine that causes vomiting. Its purpose is to
empty the stomach after poisoning or drug overdose. It works by irritating the
stomach lining until a person vomits. Some people who have
bulimia nervosa use ipecac regularly to make
themselves vomit. If used too often, ipecac can cause:
If this product is abused or if too much of it is absorbed into the
body, it can cause serious heart problems, such as
atrial fibrillation, or
myocarditis, all of which can lead to death.
ByHealthwise StaffPrimary Medical ReviewerKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerW. Stewart Agras, MD, FRCPC - Psychiatry
Current as ofNovember 14, 2014
Current as of:
November 14, 2014
Kathleen Romito, MD - Family Medicine & W. Stewart Agras, MD, FRCPC - Psychiatry
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
St. Vincent's HealthCare 1 Shircliff Way, Jacksonville, FL 32204 904-308-7300
©2015 St. Vincent's HealthCare - All rights reserved.